Treating Vasovagal (Cardioneurogenic) Syncope

fainting
Preventing Vasovagal Syncope. Ruth Jenkinson/Getty Images

Vasovagal (or cardioneurogenic) syncope, often called a "simple fainting spell," is the most common cause of temporary loss of consciousness. It is so common, in fact, that most people will have at least one episode of vasovagal syncope in their lives.

People who have a single, isolated episode generally do not require any medical therapy at all.

But if you have had recurrent episodes, you have identified yourself as a person who is particularly prone to this condition. Fortunately treatment is likely to be quite helpful.

There are four general types of therapy for vasovagal syncope: education, medication, exercise and pacemakers. Of these, education is by far the most effective for the majority of people.

Educating Yourself About Vasovagal Syncope

People who are prone to vasovagal syncope need to know five important facts about this condition:

  1. Vasovagal syncope is produced by a reflex that causes sudden dilation of the blood vessels in the legs, causing the blood to pool there.
  2. Any condition that causes a bit of dehydration (which reduces blood volume) will make you more prone to have a syncopal episode.
  3. Most people will have a brief "prodrome" (in other words, a set of characteristic symptoms) that precedes the loss of consciousness. These are called “prodromal” symptoms. The key is: there is usually some kind of a warning.
  1. If you lie down and elevate your legs when you experience the prodrome, you can prevent the syncopal episode.
  2. People will often have occasional periods of days or weeks in which they are particularly prone to vasovagal episodes.

How can these five facts be put to work? The best way to prevent vasovagal syncope is to avoid situations that produce the syncope.

If you understand the five facts just listed, the following guidelines become immediately apparent.

  • First and foremost, avoid dehydration. Dehydration (and therefore syncope) most commonly occurs after strenuous exercise, after any kind of illness, and early in the morning after an overnight fast. Coffee, tea and diuretic drugs can also produce dehydration. If you are in a situation where dehydration is likely, you should take pains to rehydrate yourself. You should drink plenty of fluids in general, but if you think you may be dehydrated this is particularly important. And you must avoid prolonged standing while you are dehydrated.
  • Pay close attention to any prodromal symptoms you may experience. Vasovagal syncope is usually preceded by at least a few seconds of symptoms that commonly may include visual disturbances, buzzing in the ears, lightheadedness, sweating, and/or nausea. People who have had syncopal episodes usually have an excellent idea of what prodromal symptoms they should expect.
  • It is important to recognize your prodromal symptoms, because if you do, you can avoid syncope by lying down and elevating your legs. On the other hand, if you choose to ignore the warning symptoms, you are likely to pass out in the frozen foods section, and the store manager will insist (for well-founded legal reasons) on shipping you to the E.R. in an ambulance, where you'll be subjected to a battery of unnecessary tests and probably an overnight stay in the hospital. Another advantage of avoiding the actual syncope by lying down is that when you do, you will also avoid the prolonged period of feeling "sick" (wasted, washed out, nauseated and dizzy) that often follows a vasovagal episode.
  • Some people have been able to abort an episode of vasovagal syncope (or more often, delay it long enough to reach a convenient spot to lie down) by immediately engaging in muscle-tensing exercises. These exercises apparently reduces blood vessel dilation and increases the amount of blood being returned to the heart. Such exercises may include leg-crossing while tensing the legs, abdominal area and buttocks; tensing the arms with clenched fists; leg pumping; or squeezing rubber balls.
  • People who are prone to vasovagal syncope may experience periods of time, lasting days or weeks, in which syncope is particularly prone to occur. These "sensitive periods" often seem to occur for no identifiable reason. Sometimes, however, they may be related to a viral illness, to menstrual cycles, to periods of being fatigued or run down; or to gastrointestinal, urinary or gynecological problems. If you have had one or two recent syncopal episodes, it pays to be particularly vigilant for prodromal symptoms that might herald another episode. It also pays during these times to make special efforts to remain well hydrated by drinking plenty of fluids.

Drug Therapy

In some people, vasovagal syncope occurs with disturbing frequency even when all appropriate precautions are taken. For these individuals, drug therapy is often helpful.

The drugs that have been most commonly used for vasovagal syncope are the beta blockers, but several recent studies have failed to show any benefit and they are currently not recommended.

Drugs that have been shown to be of at least some help include midodrine (a drug that tends to limit the dilation of blood vessels), disopyramide (Norpace, an antiarrhythmic drug that also has some vagal-blocking properties), serotonin re-uptake inhibitors (drugs in the Prozac category) and theopylline (a drug most commonly used to treat asthma).

While one or more of these drugs will often help reduce episodes of syncope, finding the "right" combination of drugs is usually a matter of trial and error. Patience is required on the part of both the doctor and patient in order to find the best therapy.

Exercise Therapy

Many people who have dysautonomia also display a tendency to have vasovagal syncope; indeed, it seems likely that people who have frequent vasovagal syncope (instead of single, isolated episodes), may have a form of dysautonomia. Since some dysautonomias are known to respond favorably to exercise training (which can improve vascular function and "readjust" the autonomic nervous system), some experts have suggested that exercise might similarly benefit people with vasovagal syncope. And indeed, the limited data that are currently available suggest this is the case. So, if you have recurrent vasovagal syncope, you should discuss aerobic exercise training (such as walking, jogging or bicycling) with your doctor.

Pacemaker Therapy

Several years ago there was a lot of enthusiasm for using pacemakers to treat vasovagal syncope. The rationale for pacemakers is that vasovagal syncope is usually accompanied by a sudden drop in heart rate. The enthusiasm for pacemaker therapy dropped off rapidly, however, after it was finally noted that many patients with vasovagal syncope who received pacemakers continued to pass out - they just did it with better heart rates. As it turns out, in many, if not most people with vasovagal syncope, it is the pooling of blood in the legs, and not the slow heart rate, that produces syncope.

Still, there are people with vasovagal syncope in whom the drop in heart rate is the predominant reason for passing out. In these people, pacemakers can indeed reduce the frequency of syncope. Unfortunately, it is very difficult to determine whether the slow heart rate alone is the culprit.

Currently, pacemakers are recommended for people with vasovagal syncope only if a) significant slowing of the heart rate is documented during episodes, either during a tilt-table test or during ambulatory ECG monitoring, and b) avoidance behavior (that is, taking the steps described above to avoid or abort vasovagal syncope) is ineffective.

Summary

Vasovagal syncope is a very common condition. Fortunately, it usually occurs in rare, isolated episodes or during a limited period of time.

If you have had vasovagal syncope - especially more than one episode - you should learn as much as you can about your condition, including what kinds of things provoke it, how to recognize the warning symptoms and how you might stop an episode.

If you have repeated episodes of syncope, you should talk to your doctor about whether something more than mere “avoidance therapy” is needed.

Sources:

Task Force for the Diagnosis and Management of Syncope, European Society of Cardiology (ESC), European Heart Rhythm Association (EHRA), et al. Guidelines for the diagnosis and management of syncope (version 2009). Eur Heart J 2009; 30:2631.

Chen-Scarabelli C, Scarabelli TM. Neurocardiogenic syncope. BMJ 2004; 329:336.

Continue Reading